Ohio, 2014

Strong Wind in Ohio, November 24, 2014

November 24, 2014 · NWS RLX · 9 events in 9 counties and zones

As a strengthening low pressure system lifted north through the Great Lakes into Ontario, strong winds aloft mixed down to the ground during the late morning and early afternoon. Surface temperatures were still in the 60s with partial sunshine.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

As a strengthening low pressure system lifted north through the Great Lakes into Ontario, strong winds aloft mixed down to the ground during the late morning and early afternoon. Surface temperatures were still in the 60s with partial sunshine. The cold air advection aloft aided in the downward momentum transfer.

Wind gusts of 40 to 50 mph were common. Electricity was temporarily out, mostly due to weak tree limbs falling on overhead lines. The most power outages were in Perry County where 5,900 customers were affected. In Athens County, over 4,000 customers were affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Nov 24, 10:24 AM EST, 36 minutes earlier.

Area forecast discussion, Nov 24, 10:24 AM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1024 AM EST MON NOV 24 2014

.SYNOPSIS...
LOW PRESSURE PASSES TO OUR NORTHWEST. A STRONG COLD FRONT WHIPS
THROUGH THIS AFTERNOON. CHILLY HIGH PRESSURE TUESDAY NIGHT. LOW
PRESSURE PASSES TO THE EAST WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MESOSCALE UPDATE...

CORE OF LLJ CURRENTLY CENTERED OVER N KY INTO C OH AS OF 15Z. SOME
GUSTS 45 TO 50 KTS HAVE BEEN OBSERVED RECENTLY OVER THIS
AREA...PRIMARILY IN SHRA. THE CORE OF THE JET WILL BE TRACKING NE
OVER THE NEXT FEW HRS...INTO NE OH. SO THE WINDOW FOR ANY SVR GUSTS
IS SHORT AND MAINLY ACROSS NE KY AND SE OH. A RECENT 53 KT GUST WAS
OBSERVED IN A SHRA OVER MOREHEAD KY.

OTHERWISE...WILL PROBABLY HAVE TO DEPEND ON THE FRONT AND ANY
SHRA OUT AHEAD OF IT TO MEET WIND ADV CRITERIA /40 KTS/.
SO...LOOKING AT ABOUT A 3 HR WINDOW FOR ADV CRITERIA GUSTS ACROSS
CWA ALONG AND JUST BEHIND FRONT. AFTER COLLABORATING WITH
SURROUNDING OFFICES TO THE E...ELECTED TO HOIST THE REMAINDER OF
OUR COUNTIES INTO THE WIND ADV...ALTHOUGH COULD HANDLE THIS WILL
SPS SINCE MOST OF THESE WINDS WILL DEPEND ON THE FRONT BY THE TIME
IT GETS INTO THE MOUNTAINS. 17 TO 21Z TIME FRAME FOR STRONGEST
GUSTS AND FROPA ACROSS AREA. PROBABLY WILL BE ABLE TO NIX THE ADV
SOONER THAN CURRENT EXPIRATION OF 00Z.

BROUGHT TEMPS UP A FEW DEGREES BASED ON LATEST LAMP. ALREADY
NEARING 70F IN THE KANAWHA VALLEY.

PREVIOUS DISCUSSION BELOW...
A COLD FRONT APPROACHES FROM THE WEST TODAY. HOWEVER...MODELS ARE
SHOWING VERY LITTLE IN QPF FIELDS. THEREFORE...EXPECT SCATTERED TO
ISOLATED RAIN SHOWERS ALONG THE COLD FRONT.

MODELS CONTINUE TO SHOW STRONG WIND FLOW...ABOUT 50-60 KNOTS AT
H850 BY 12Z MONDAY...GRADUALLY DECREASING TO 40-50 KNOTS BY 00Z
TUESDAY. EXPECT SOUTHWEST FLOW GUSTING UP TO 40 KNOTS WARRANTING A
WIND ADVISORY MAINLY FOR THE LOWLANDS.

COLD AIR ADVECTION IS EVIDENT IN H850 CHARTS WITH THE MINUS 5C LINE
FILTERING INTO THE NORTHERN PORTIONS OF THE AREA.

AS WIND FLOW DIMINISHES IN INTENSITY THIS AFTERNOON AND
EVENING...IT COULD BE LIGHTER ENOUGH TO NOT AFFECT THE HIGHER
ELEVATIONS. WILL CONTINUE MENTION IN HWO FOR NOW.

WITH STRONG SOUTHERLY WINDS AND CLOUDS...INCREASED SOME ACROSS
EASTERN CWA TODAY...WITH LITTLE CHANGE FARTHER WEST AS COLD FRONT
MOVES THROUGH.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
HIGH PRESSURE OVER THE AREA TODAY.

BROAD UPPER TROUGH STRIKES UP A STORM OFF THE EAST COAST WHICH
WILL WRAP AROUND A FEW SNOW BANDS INTO THE WV MTNS ON WEDNESDAY.

CLIPPER SYSTEM ASSOCIATED WITH A VORT MAX SLIDES THROUGH THE
REGION ON THURSDAY GIVING A GOOD SHOT FOR SNOW TO MOST OF THE
AREA...THOUGH TEMPS WILL BE BORDERLINE SNOWISH IN THE LOWER
ELEVATIONS. RIGHT NOW...MODELS ARE KEEPING THEM JUST ABOVE
FREEZING...SO THAT IS SOMETHING TO WATCH.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
STILL RATHER LOW CONFIDENCE IN THE POST THANKSGIVING PERIOD...WITH
RELATIVELY WEAK FEATURES SATURDAY AND SUNDAY IN THE FAST W OR WNW
FLOW ALOFT...AS THE LOW LEVEL TEMPERATURE GRADIENT LIFTS THROUGH US
AND EVENTUALLY TO OUR NORTH BY SUNDAY. THE PROBLEM IS
TIMING...POPS...AND TEMPERATURES IN THIS STRONG BAROCLINIC ZONE.

BACK AT THE START OF EXTENDED...HAVE ANY LEFTOVER POPS WITH COASTAL
STORM LIFTING OUT OF OUR NORTHEASTERN COUNTIES. WITH THE MIDWESTERN
500 MB TROF...HAVE POPS INCREASING AGAIN FROM THE WEST OVERNIGHT
WEDNESDAY NIGHT. WENT WITH HIGHER POPS THAN YESTERDAY FOR MOSTLY SNOW
SHOWERS ON THANKSGIVING DAY. BEST CRYSTAL GROWTH TEMPERATURES IS
ACTUALLY THURSDAY NIGHT...BUT MOISTURE DEEP IS THINNING THEN. WILL
HOLD ONTO POPS LONGER THURSDAY NIGHT IN WEST VIRGINIA.  A FEW INCHES
OF ACCUMULATION POSSIBLE OVER MOUNTAINS...BUT NOTHING UNUSUAL.

AS MENTIONED...CONFIDENCE DROPS AS THE LOW LEVEL TEMPERATURE
GRADIENT LIFTS NORTHEAST OVER THE WEEKEND...LEAVING US ON THE MILDER
SIDE BY SUNDAY. WEAK DISTURBANCES WILL LIKELY STREAK SE OVER THIS
TEMPERATURE GRADIENT AND LIMITED MOISTURE FRIDAY NIGHT INTO
SUNDAY...TO CAUSE US TO INSERT CHANCE POPS AT TIMES...TRENDING NORTH
OVER THE LONG HOLIDAY WEEKEND.

OVERALL...NO MAJOR STORMS...BUT THE FINER DETAILS STILL HARD TO
FIGURE.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL PREVAIL TODAY...EXCEPT MVFR ALONG RAIN SHOWERS
ASSOCIATED WITH APPROACHING COLD FRONT. THE FRONT WILL INCREASE
CLOUDS AND BRIEF PERIODS OF MVFR CONDITIONS AT SOME SITES.
OVERALL...VFR UNDER WINDY CONDITIONS EXPECTED THROUGH THE PERIOD.

SOUTH TO SOUTHEASTERLY WINDS...SUSTAINED IN THE LOWER TO MID
TEENS...GUSTS IN THE 20-30KT RANGE WILL INCREASE THROUGH THIS
AFTERNOON GUSTING UP TO 40 KNOTS. FROPA EXPECTED AROUND 18Z
MONDAY. EXPECT SUSTAINED WINDS IN THE UPPER TEENS TO LOWER 20 KTS
RANGE...WITH GUSTS 30-40 KTS...WITH LOCALLY HIGHER GUSTS POSSIBLE
OVER THE LOWLANDS...THROUGH AT LEAST 21Z. WINDS WILL DECREASE IN
STRENGTH SOMEWHAT AFTER 21Z...ALTHOUGH WILL CONTINUE TO REMAIN
GUSTY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: MORE WIDESPREAD MVFR CONDITIONS COULD DEVELOP
ALONG RAIN SHOWERS. TIMING OF WIND SHIFT...STRENGTHENING OF WINDS
COULD VARY FROM FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EST 1HRLY       09   10   11   12   13   14   15   16   17   18   19   20
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 12Z TUESDAY...
IFR POSSIBLE IN STRATUS MONDAY NIGHT INTO TUESDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR WVZ005>011-
     013>020-024>040-046-047.
OH...WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR OHZ066-067-075-
     076-083>087.
KY...WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR KYZ101>103-105.
VA...WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR VAZ003-004.

&&

SYNOPSIS...ARJ/JW
NEAR TERM...ARJ
SHORT TERM...30/JW
LONG TERM...KTB
AVIATION...ARJ
Hazardous weather outlook, Nov 23, 5:49 PM EST, 17 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
549 PM EST SUN NOV 23 2014

VAZ003-004-WVZ033>037-242300-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
549 PM EST SUN NOV 23 2014

...WIND ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND THE
CENTRAL AND SOUTHERN MOUNTAINS OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER WIND ADVISORY MAY BE NEEDED MONDAY INTO MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ038-046-047-242300-
WEBSTER-POCAHONTAS-RANDOLPH-
549 PM EST SUN NOV 23 2014

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN MOUNTAINS OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER WIND ADVISORY MAY BE NEEDED MONDAY INTO MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ024>026-242300-
MINGO-LOGAN-BOONE-
549 PM EST SUN NOV 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN COAL FIELDS OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

GUSTY WINDS ARE EXPECTED MONDAY AFTERNOON AND EVENING. SHOULD
CONFIDENCE INCREASE IN A STRONGER WIND FORECAST...A WIND ADVISORY
MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-242300-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
UPSHUR-BARBOUR-
549 PM EST SUN NOV 23 2014

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF THE WEST VIRGINIA LOWLANDS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRM

In the hours before

Local storm report, Nov 24, 10:26 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1026 AM EST MON NOV 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     NON-TSTM WND GST 2 W WARNOCK             38.49N  83.01W
11/24/2014  M40 MPH          GREENUP            KY   CO-OP OBSERVER

            COOP OBSERVER REPORTS MEASURED WINDS AT 40 MPH.

&&

EVENT NUMBER RLX1401278

LZ
Local storm report, Nov 24, 10:38 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1038 AM EST MON NOV 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     NON-TSTM WND GST 2 W WARNOCK             38.49N  83.01W
11/24/2014  M56 MPH          GREENUP            KY   CO-OP OBSERVER

            MEASURED WIND GUST OF 56MPH WITH SUSTAINED WINDS OF
            40MPH.

&&

EVENT NUMBER RLX1401279

LZ
Local storm report, Nov 24, 10:45 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
1045 AM EST MON NOV 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     NON-TSTM WND GST 2 W WARNOCK             38.49N  83.01W
11/24/2014  M40 MPH          GREENUP            KY   CO-OP OBSERVER

            MEASURED WIND GUST OF 40MPH

&&

CORRECTED EVENT...REMARKS

EVENT NUMBER RLX1401279

LZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 strong wind. Local standard time, as filed.

Strong Wind, Athens

When
November 24, 11:00 AM EST to 4:00 PM EST
Where
Athens forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$25,000
Reported by
AWOS
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Strong Wind, Gallia

When
November 24, 11:00 AM EST to 4:00 PM EST
Where
Gallia forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
November 24, 11:00 AM EST to 4:00 PM EST
Where
Jackson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Strong Wind, Lawrence

When
November 24, 11:00 AM EST to 4:00 PM EST
Where
Lawrence forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Strong Wind, Meigs

When
November 24, 11:00 AM EST to 4:00 PM EST
Where
Meigs forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Strong Wind, Morgan

When
November 24, 11:00 AM EST to 4:00 PM EST
Where
Morgan forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
November 24, 11:00 AM EST to 4:00 PM EST
Where
Perry forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Strong Wind, Vinton

When
November 24, 11:00 AM EST to 4:00 PM EST
Where
Vinton forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Strong Wind, Washington

When
November 24, 11:00 AM EST to 4:00 PM EST
Where
Washington forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543764, 543765, 543766, 543767, 543768, 543769, 543770, 543771, 543772.